Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 20, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 9, 1998, 6:10 PM CDT for Clay County, Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 9, 1998, 6:10 PM CDT (23:10 UTC)
- Expired
- Jun 9, 1998, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, TX, Wichita County, TX
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3414 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 23.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 092311
FFWOKC
OKC033-TXC077-485-100200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT TUE JUN 9 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CLAY COUNTY IN WESTERN NORTH TEXAS
EASTERN WICHITA COUNTY IN WESTERN NORTH TEXAS
* UNTIL 900 PM CDT
* AT 607 PM CDT DOPPLER RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN
HAS FALLEN OVER NORTHERN CLAY AND EASTERN WICHITA COUNTIES...WITH AN
ADDITIONAL 2 TO 3 INCHES OF RAINFALL EXPECTED THROUGH EARLY EVENING.
* LOCATIONS IN THE WARNING INCLUDE SHEPPARD AFB...BYERS...PETROLIA
AND WICHITA FALLS
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE NWATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
LAT...LON 3409 9855 3389 9854 3395 9818 3416 9826
MMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:25 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 9, 3:25 PM CDT, 2 hours 45 minutes before
FPUS3 KOKC 092026 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT TUE JUN 9 1998 SEVERE STORMS ARE DEVELOPING RAPIDLY IN THE SOUTHWEST CORNER OF THE FORECAST AREA. WE EXPECT CONTINUED DEVELOPMENT THROUGH THE EVENING...ESPECIALLY ALONG AND NEAR THE WEAKENING FRONTAL SYSTEM STRETCHED FROM NEAR STILLWATER TO ALTUS. UPPER FLOW IS ROUGHLY PARALLEL TO THE FRONTAL BOUNDARY WHICH SUGGESTS THE POSSIBILITY OF TRAINING STORMS. HAVE CONSIDERED THE POSSIBILITY OF A FLASH FLOOD WATCH...BUT AM NOT QUITE SATISFIED THAT WE CAN REACH GUIDANCE LEVELS OVER A WIDESPREAD AREA TONIGHT. FLOOD POTENTIAL APPEARS HIGHER TOMORROW EVENING...ONCE THE GROUND IS MORE SATURATED AFTER THE STORMS TONIGHT. ALTHOUGH THE MODELS DEVELOP AN UPPER RIDGE OVER US TONIGHT...IT APPEARS THAT SHORT WAVES WILL CONTINUE TO RIDE OVER THE RIDGE AND WILL LIKELY ADD SOME SUPPORT FOR CONVECTION FROM TIME TO TIME. MORE IMPORTANTLY...LEFTOVER BOUNDARIES FROM DAILY CONVECTION WILL PROVIDE SEEMINGLY RANDOM FAVORED AREAS FOR MORE CONVECTION. AM GUESSING THAT THE MAIN BOUNDARY TOMORROW WILL BE THE SOUTHERN OUTFLOW FROM THE STORMS TONIGHT. SO HAVE PLACED HIGHEST POPS IN SOUTH FOR TOMORROW. AFTER THAT...POPS ARE MORE UNIFORM. MOS TEMPERATURES ARE MOSTLY QUITE REASONABLE AND HAVE STRAYED LITTLE FROM THEM. INCREASING MOISTURE ASSOCIATED WITH RETURN TO SOUTHERLY LOW LEVEL FLOW SHOULD KEEP MINIMUM TEMPERATURES FAIRLY WARM FOR QUITE A WHILE. HAVE MADE A MINOR CHANGE TO THE EXTENDED PERIODS. MRF SUGGESTS ELEVATED CHANCES FOR PRECIPITATION ON SATURDAY...SO UPPED THE POPS FOR THAT DAY SLIGHTLY. COORD TUL. FCSTID = 23 = CMS OKC 70 86 71 88 / 70 40 50 30 HBR 66 88 69 90 / 60 40 50 30 SPS 73 92 75 94 / 60 50 50 30 GAG 58 86 63 86 / 40 30 40 20 PNC 70 88 72 85 / 70 30 50 30 DUA 75 85 75 90 / 50 40 40 30 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 9, 12:30 PM CDT, 5 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-100030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT TUE JUN 9 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... SOUTHEAST OF A LINE FROM STILLWATER TO LAWTON TO QUANAH. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HEAVY RAINFALL ALSO WILL BE POSSIBLE... ESPECIALLY TONIGHT. DISCUSSION...A SLOW-MOVING COLD FRONT FROM NEAR CUSHING TO RUSH SPRINGS TO FREDERICK AT MIDDAY WILL CONTINUE TO SAG SLOWLY SOUTHWARD THIS AFTERNOON. AFTERNOON HEATING WILL RESULT IN DESTABILIZATION... WITH THUNDERSTORMS POSSIBLY DEVELOPING LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. IN ADDITION... SEVERAL OUTFLOW BOUNDARIES FROM LAST NIGHT/S THUNDERSTORMS ARE STILL LINGERING ACROSS CENTRAL AND SOUTHERN OKLAHOMA...WHICH MAY SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ALTHOUGH AMPLE LOW LEVEL MOISTURE IS ALREADY IN PLACE ACROSS CENTRAL AND SOUTHERN OKLAHOMA WITH DEWPOINTS IN THE LOWER 70S... WIND SHEAR PROFILES ARCOSS THE AREA WILL BE WEAKER TODAY... RESULTING IN A LOWER POTENTIAL FOR SUPERCELLS. NEVERTHELESS... A FEW SEVERE STORMS ARE EXPECTED FROM MID AFTERNOON THROUGH THIS EVENING PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH BY LATE EVENING... WITH LOCALLY HEAVY RAINFALL BEING A CONCERN DURING THE OVERNIGHT HOURS. A FEW THUNDERSTORMS MAY ALSO APPROACH SEVERE LIMITS ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. DESPITE THIS AREA BEING NORTH OF THE SURFACE FRONT... WINDS WILL GRADUALLY TURN AROUND TO THE SOUTHEAST BY THIS EVENING. THE RESULTING UPSLOPE WINDS AND RETURN OF LOW LEVEL MOISTURE TO THE AREA MAY PROVIDE ENOUGH LIFT AND DESTABILIZATION FOR THUNDERSTORM DEVELOPMENT. EMERGENCY MANAGERS ARE ENCOURAGED TO LISTEN FOR UPDATES THROUGH THE AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA FROM MIDAFTERNOON WELL INTO TONIGHT. 24
Special weather statement, Jun 9, 12:30 PM CDT, 5 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-100030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT TUE JUN 9 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... SOUTHEAST OF A LINE FROM STILLWATER TO LAWTON TO QUANAH. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HEAVY RAINFALL ALSO WILL BE POSSIBLE... ESPECIALLY TONIGHT. DISCUSSION...A SLOW-MOVING COLD FRONT FROM NEAR CUSHING TO RUSH SPRINGS TO FREDERICK AT MIDDAY WILL CONTINUE TO SAG SLOWLY SOUTHWARD THIS AFTERNOON. AFTERNOON HEATING WILL RESULT IN DESTABILIZATION... WITH THUNDERSTORMS POSSIBLY DEVELOPING LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. IN ADDITION... SEVERAL OUTFLOW BOUNDARIES FROM LAST NIGHT/S THUNDERSTORMS ARE STILL LINGERING ACROSS CENTRAL AND SOUTHERN OKLAHOMA...WHICH MAY SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ALTHOUGH AMPLE LOW LEVEL MOISTURE IS ALREADY IN PLACE ACROSS CENTRAL AND SOUTHERN OKLAHOMA WITH DEWPOINTS IN THE LOWER 70S... WIND SHEAR PROFILES ARCOSS THE AREA WILL BE WEAKER TODAY... RESULTING IN A LOWER POTENTIAL FOR SUPERCELLS. NEVERTHELESS... A FEW SEVERE STORMS ARE EXPECTED FROM MID AFTERNOON THROUGH THIS EVENING PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH BY LATE EVENING... WITH LOCALLY HEAVY RAINFALL BEING A CONCERN DURING THE OVERNIGHT HOURS. A FEW THUNDERSTORMS MAY ALSO APPROACH SEVERE LIMITS ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. DESPITE THIS AREA BEING NORTH OF THE SURFACE FRONT... WINDS WILL GRADUALLY TURN AROUND TO THE SOUTHEAST BY THIS EVENING. THE RESULTING UPSLOPE WINDS AND RETURN OF LOW LEVEL MOISTURE TO THE AREA MAY PROVIDE ENOUGH LIFT AND DESTABILIZATION FOR THUNDERSTORM DEVELOPMENT. EMERGENCY MANAGERS ARE ENCOURAGED TO LISTEN FOR UPDATES THROUGH THE AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA FROM MIDAFTERNOON WELL INTO TONIGHT. 24
Local storm report, Jun 9, 3:49 PM CDT, 2 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT TUE JUN 9 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM TRUSCOTT TX 1.75 INCH HAIL
06/09/98 KNOX
JSLocal storm report, Jun 9, 5:47 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT TUE JUN 9 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM ELECTRA TX 60 MPH WIND REPORTED
06/09/98 WICHITA IN THE CITY.
0430 PM 2 E ELECTRA TX 1.75 HAIL.
06/09/98 WICHITA
0435 PM MAYBELLE TX WIND DAMAGE.
06/09/98 BAYLOR 2 INCH DIAMETER
TREE LIMBS BLOWN DOWN.
0437 PM IOWA PARK TX 70 MPH WINDS REPORTED IN
06/09/98 WICHITA THE CITY.
0458 PM WICHITA FALLS TX 0.88 INCH HAIL REPORTED
06/09/98 WICHITA IN NORTHERN PART OF CITY.
0502 PM WICHITA FALLS TX 1.75 INCH HAIL
06/09/98 WICHITA
0503 PM DUNDEE TX 0.75 INCH HAIL
06/09/98 ARCHER
0504 PM SHEPPARD AFB TX MEASURED 79 MPH WIND
06/09/98 WICHITA
0520 PM 3 SW DEAN TX 70 MPH WIND
06/09/98 CLAY
0534 PM 3 SW HOLIDAY TX 4.5 INCH HAIL
06/09/98 ARCHER
FM/TLLocal storm report, Jun 9, 5:58 PM CDT, 12 minutes before
LOCAL STORM REPORT...CORRECTED HAIL SIZE...
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT TUE JUN 9 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 3 SW HOLIDAY TX 1.75 INCH HAIL.
06/09/98 ARCHER
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:54 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 51 min |
| Jun 9, 3:18 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 42 min |
| Jun 9, 3:32 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 43 min |
| Jun 9, 3:54 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 66 min |
| Jun 9, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wichita, Wilbarger | 60 min |
| Jun 9, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 45 min |
| Jun 9, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox | 48 min |
| Jun 9, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita, Wilbarger | 48 min |
| Jun 9, 5:08 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 52 min |
| Jun 9, 5:35 PM CDT | Tornado Warning | OUN | Clay | 30 min |
| Jun 9, 5:43 PM CDT | Tornado Warning | OUN | Archer | 47 min |
| Jun 9, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wichita, Wilbarger | 44 min |
| Jun 9, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay, Wichita | 46 min |
| Jun 9, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 39 min |
| Jun 9, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 40 min |
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.